BOULDER, Colo. (CBS4) – A high school in Boulder is holding an emergency Zoom meeting for parents on Wednesday about the risk of counterfeit Xanax and opioid pills that may contain deadly amounts of fentanyl.

(credit: Larimer County)

“Several Boulder teens have died in the past few weeks from overdose on ‘fake’ Xanax or Opiate pills that are laced with Fentanyl and we are heartbroken,” Avani Dilger with New Vista High School stated.

READ MORE: 'Be Careful What You Buy On The Streets': Black Market Drugs May Be Laced With Potentially Deadly Fentanyl

“The current pills on the black market are more than 90% fake and more than 25% contain lethal amounts of Fentanyl,” Dilger said.

Boulder County Public Health was notified on Thursday, Feb. 4, of street drugs tainted with fentanyl in Boulder County. They are Xanax and Oxycodone 30 mg pills that are currently being circulated in the community, most probably from Mexico, officials said.

Fentanyl is 50 to 100 times more potent than heroin, and significantly increases the risk of death from accidental overdose.

“We want to do everything we can to prevent further overdoses,” Dilger stated. “Call 911 if you suspect someone might overdose. The Good Samaritan law applies that no one will be charged if they call for help.”

Signs of overdose include:

  • Not responsive to sound or pain
  • Not breathing
  • Blue lips or fingertips
  • Loud gurgling sounds

“Anyone who may use street drugs, or knows someone who does, should keep Naloxone (an overdose reversal drug) with them at all times,” said Trina Faatz of the Boulder County Substance Use Advisory Group. “And, if possible, avoid using alone, or inform someone that they will be using.”

Naloxone, also known as Narcan, can reverse the effects of a drug overdose from opiates, including heroin and prescription opiates, such as Percocet or Oxycontin. Overdose prevention kits are available from Boulder County Public Health as well as some local pharmacies, without a prescription. Visit BoulderCountyNarcan.org for a map of pharmacies that carry it.

In the Zoom meeting on Wednesday, Dliger, founder of the Natural Highs program, will discuss:

  • How to talk to your teens about this risk
  • Safety Measures to prevent accidental overdoses.
  • Local resources for substance abuse prevention
  • Resources to get Narcan

The Zoom meeting for New Vista parents will be held Wednesday, Feb. 17 from 6-7 p.m.

CORRECTION: An earlier version of this story incorrectly attributed the quotes to Diane M. Jensen, who is a counselor at the school.